Brazilian Journal of Probability and Statistics

The virial series for a gas of particles with uniformly repulsive pairwise interaction and its relation with the approach to the mean field

Domingos H. U. Marchetti

Full-text: Open access

Abstract

The pressure of a gas of particles with a uniformly repulsive pair interaction in a finite container is shown to satisfy (exactly as a formal object) a “viscous” Hamilton–Jacobi (H–J) equation whose solution in power series is recursively given by the variation of constants formula. We investigate the solution of the H–J and of its Legendre transform equation by the Cauchy-majorant method and provide a lower bound to the radius of convergence on the virial series of the fluid which goes beyond the threshold established by Lagrange’s inversion formula. Such results obtained in (On the virial series for a gas of particles with uniformly repulsive pairwise interactions (2014) Preprint) are reviewed and regarded as the first step towards the solution of a problem posed by Kac, Uhlenbeck and Hemmer (J. Math. Phys. 4 (1963) 216–228), questioning on the relation of the approach to the mean field theory with Ursell–Mayer expansion.

Article information

Source
Braz. J. Probab. Stat., Volume 29, Number 2 (2015), 502-539.

Dates
First available in Project Euclid: 15 April 2015

Permanent link to this document
https://projecteuclid.org/euclid.bjps/1429105600

Digital Object Identifier
doi:10.1214/14-BJPS261

Mathematical Reviews number (MathSciNet)
MR3336878

Zentralblatt MATH identifier
1319.35196

Keywords
Virial expansion uniformly repulsive potential Hamilton–Jacobi equation Cauchy-majorant method

Citation

Marchetti, Domingos H. U. The virial series for a gas of particles with uniformly repulsive pairwise interaction and its relation with the approach to the mean field. Braz. J. Probab. Stat. 29 (2015), no. 2, 502--539. doi:10.1214/14-BJPS261. https://projecteuclid.org/euclid.bjps/1429105600


Export citation

References

  • Aguillera-Navarro, C., Fortes, M., de Llano, M. and Rojo, O. (1984). May low-density expansions for imperfect gases contain information about condensed phases? J. Chem. Phys. 81, 1450–1454.
  • Bergeron, F., Labelle, G. and Leroux, P. (1998). Combinatorial Species and Tree-Like Structures. Encyclopedia of Mathematics and Its Applications 67. Cambridge: Cambridge Univ. Press.
  • Brydges, D. C. (1986). A short course on cluster expansions. In Critical Phenomena, Random Systems, Gauge Theories, Les Houches, Session XLIII, 1984, Part I (K. Osterwalder and R. Stora, eds.), 129–183. Amsterdam: Elsevier.
  • Brydges, D. C. and Kennedy, T. (1987). Mayer expansions and the Hamilton–Jacobi equation. J. Stat. Phys. 48, 19–49.
  • Brydges, D. C. and Marchetti, D. H. U. (2014). On the virial series for a gas of particles with uniformly repulsive pairwise interactions. Available at arXiv:1403.1621v1.
  • Clisby, N. and McCoy, B. M. (2006). Ninth and tenth order virial coefficients for hard spheres in $D$ dimensions. J. Stat. Phys. 122, 15–57.
  • Corless, R. M., Gonnet, G. H., Hare, D. E. G., Jeffrey, D. J. and Knuth, D. E. (1996). On the Lambert $W$ function. Adv. Comput. Math. 5, 329–359.
  • Courant, R. and Hilbert, D. (1989). Methods of Mathematical Physics, Vol. 2. New York: Wiley.
  • Frisch, H. L., Rivier, N. and Wyler, D. (1985). Classical hard-sphere fluid in infinitely many dimensions. Phys. Rev. Lett. 54, 2061–2063.
  • Guidi, L. F. and Marchetti, D. H. U. (2004). Convergence of the Mayer series via Cauchy majorant method with application to the Yukawa Gas in the region of collapse. Available at arXiv:math-ph/0310025v2.
  • Henrici, P. (1964). An algebraic proof of the Lagrange–Bürmann formula. J. Math. Anal. Appl. 8, 218–224.
  • Hille, E. (1982). Analytic Function Theory, Vol. 1, 2nd ed. New York: Chelsea.
  • Jansen, S. (2012). Mayer and virial series at low temperature. J. Stat. Phys. 147, 678–706.
  • Joyce, G. S. (1988). On the hard-hexagon model and the theory of modular functions. Philos. Trans. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci. 325, 643–702.
  • Kac, M. (1959). On the partition function of a one-dimensional gas. Phys. Fluids 2, 8–12.
  • Kac, M., Uhlenbeck, G. E. and Hemmer, P. C. (1963). On the van der Waals theory of the vapor–liquid equilibrium: I. Discussion of one-dimension model. J. Math. Phys. 4, 216–228.
  • Lebowitz, J. L. and Penrose, O. (1964). Convergence of virial expansions. J. Math. Phys. 5, 841–847.
  • Lebowitz, J. L. and Penrose, O. (1966). Rigorous treatment of the van der Waals–Maxwell theory of the liquid–vapor transition. J. Math. Phys. 7, 98–113.
  • Lebowitz, J. L., Mazel, A. and Presutti, E. (1999). Liquid-vapor phase transition for systems with finite-range interactions. J. Stat. Phys. 94, 955–1025.
  • Leroux, P. (2004). Enumerative problems inspired by Mayer’s theory of cluster integrals. Electron. J. Combin. 11, Research Paper 32, 28 pp.
  • Mayer, J. E. and Mayer, M. G. (1977). Statistical Mechanics. New York: Wiley.
  • Morais, T. and Procacci, A. (2013). Continuous particles in the canonical ensemble as an abstract polymer gas. J. Stat. Phys. 151, 830–849.
  • Penrose, O. (1967). Convergence of fugacity expansions for classical systems. In Statistical Mechanics: Foundations and Applications. Proceedings of the I.U.P.A.P. Meeting, Copenhagen, 1966 (T. A. Bak, ed.), 101–109. New York: Benjamin.
  • Presutti, E. (2009). Scaling Limits in Statistical Mechanics and Microstructures in Continuum Mechanics. Theoretical and Mathematical Physics. Berlin: Springer.
  • Pulvirenti, E. and Tsagkarogiannis, D. (2012). Cluster expansion in the canonical ensemble. Comm. Math. Phys. 316, 289–306.
  • Ruelle, D. (1969). Statistical Mechanics: Rigorous Results. New-York–Amsterdam: W. A. Benjamin, Inc.
  • Uhlenbeck, G. E. and Ford, G. W. (1963). Lectures in Statistical Mechanics. Providence: AMS.
  • van der Hoeven, J. (2003). Majorants for formal power series. Technical Report 2003-15, Université Paris-Sud.
  • van Kampen, N. G. (1964). Condensation of a classical gas with long-range attraction. Phys. Rev. 135, A362–A369.
  • Tate, S. J. (2013). Virial expansion bounds. J. Stat. Phys. 153, 325–338.
  • Tonks, L. (1936). The complete equation of state of one, two and three-dimensional gases of hard elastic spheres. Phys. Rev. 50, 955–963.
  • Yang, C. N. and Lee, T. D. (1952). Statistical theory of equation of states and phase transitions. I. Theory of condensation. Phys. Rev. 87, 404–409.